Alert archive / Alabama / River Flood Warnings in 2021

River Flood Warning 26, NWS Huntsville, AL

December 30, 2021Madison County, Alabama

NWS Huntsville, AL issued this river flood warning at Dec 30, 2021, 5:50 AM CST for Madison County, Alabama. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Dec 30, 2021, 5:50 AM CST (11:50 UTC)
Expired
Dec 30, 2021, 9:51 PM CST
In force
16 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River (AL) at Brownsboro (BSBA1). The gauge peaked at 17.41 ft at Dec 30, 2021, 11:00 AM CST.

actionminormoderate10152012/3012/3101/01
Action stage
15 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03575100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

098 
WGUS44 KHUN 301150
FLWHUN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
550 AM CST Thu Dec 30 2021

...The National Weather Service in Huntsville AL has issued a Flood 
Warning for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this morning at 1130 AM CST.

&&


ALC089-301730-
/O.NEW.KHUN.FL.W.0026.211230T1150Z-211230T1730Z/
/BSBA1.1.ER.211230T1130Z.211230T1130Z.211230T1130Z.NO/
550 AM CST Thu Dec 30 2021

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING THROUGH THIS 
MORNING...

* WHAT...Minor flooding is occurring.

* WHERE...Flint River at Brownsboro.

* WHEN...From early this morning to late this morning.

* IMPACTS...At 17.0 feet, Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.

* ADDITIONAL DETAILS...
  - At 5:30 AM CST Thursday the stage was 17.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:30 AM CST Thursday was 17.0 feet.
  - Forecast...The river is expected to fall to 10.4 feet Monday
    morning.
  - Flood stage is 17.0 feet.
  - Flood History...This crest compares to a previous crest of
    17.2 feet on 12/31/2019.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655


$$

30
3 follow-up statements
361 
WGUS84 KHUN 301216
FLSHUN

Flood Statement
National Weather Service Huntsville AL
616 AM CST Thu Dec 30 2021

...Forecast flooding changed to Minor severity and increased in 
duration for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 615 PM CST.

&&


ALC089-310030-
/O.EXT.KHUN.FL.W.0026.000000T0000Z-211231T0730Z/
/BSBA1.1.ER.211230T1130Z.211230T1800Z.211231T0130Z.NO/
616 AM CST Thu Dec 30 2021

...FLOOD WARNING NOW IN EFFECT FROM THIS MORNING THROUGH LATE 
TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Flint River at Brownsboro.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 17.0 feet, Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.

* ADDITIONAL DETAILS...
  - At 5:30 AM CST Thursday the stage was 17.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:30 AM CST Thursday was 17.0 feet.
  - Forecast...The river is expected to rise to a crest of 17.3
    feet this afternoon. It will then fall below flood stage this
    evening.
  - Flood stage is 17.0 feet.
  - Flood History...This crest compares to a previous crest of
    17.2 feet on 12/31/2019.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655


$$

30
652 
WGUS84 KHUN 301433
FLSHUN

Flood Statement
National Weather Service Huntsville AL
833 AM CST Thu Dec 30 2021

...The Flood Warning continues for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 845 PM CST.

&&


ALC089-310245-
/O.EXT.KHUN.FL.W.0026.000000T0000Z-211231T0417Z/
/BSBA1.1.ER.211230T1130Z.211230T1800Z.211230T2217Z.NO/
833 AM CST Thu Dec 30 2021

...FLOOD WARNING NOW IN EFFECT FROM THIS MORNING THROUGH THIS 
EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Flint River at Brownsboro.

* WHEN...Until late this evening.

* IMPACTS...At 17.0 feet, Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.

* ADDITIONAL DETAILS...
  - At 7:30 AM CST Thursday the stage was 17.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:30 AM CST Thursday was 17.2 feet.
  - Forecast...The river is expected to rise to a crest of 17.5
    feet this afternoon. It will then fall below flood stage late
    this afternoon.
  - Flood stage is 17.0 feet.
  - Flood History...This crest compares to a previous crest of
    17.5 feet on 01/15/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655


$$

GH
784 
WGUS84 KHUN 310351
FLSHUN

Flood Statement
National Weather Service Huntsville AL
951 PM CST Thu Dec 30 2021

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Flint River at Brownsboro affecting Madison County.

ALC089-310500-
/O.CAN.KHUN.FL.W.0026.000000T0000Z-211231T0351Z/
/BSBA1.1.ER.211230T1130Z.211230T1630Z.211230T2049Z.NO/
951 PM CST Thu Dec 30 2021

...FLOOD WARNING IS CANCELLED THIS EVENING...

The Flood Warning is cancelled for
  the Flint River at Brownsboro.

* ADDITIONAL DETAILS...
  - At 9:30 PM CST Thursday the stage was 14.5 feet.
  - Forecast...The river has dropped below flood stage and is
    expected to continue to lower.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
      3454 8655


$$

McCoy

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Dec 30, 5:47 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 30, 5:47 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
547 AM CST Thu Dec 30 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 355 AM CST Thu Dec 30 2021

A mix of weather continued across the Tennessee Valley for the
predawn of Thursday. While the majority of the heaviest showers have
moved well east of the region, a few straggling showers were moving
in a WSW-ENE manner, mostly near the I-20 corridor. A few of them
were moving across parts of the region. A few embedded thunderstorms
were noted in the mix of showers from north of Birmingham to Gadsden.
Elsewhere a very moist environment from yesterday's locally heavy
rains has lead to a patchy formation of fog. Around midnight, it
appeared that a potential fog event was in the works with area
visibilities falling. But an inflow of low/mid altitude clouds from
the SW has helped to improve most visibilities in the lower
elevations; however higher terrain variable visibility issues from
low clouds will remain a problem into the morning.

Shower activity should should end during the morning as the system
that produced it moves off of the east coast, and drier air filters
in. Enough moisture present will make for more clouds than sun far
as sky cover today. Despite that, with warm air already in place,
more unseasonable warmth is expected. Highs later today should warm
to near 70. Standing records of 75 at Muscle Shoals and Huntsville
from 1984/1990 respectively should stand.

.SHORT TERM...(Tonight through Saturday)
Issued at 355 AM CST Thu Dec 30 2021

Cool/mild conditions are forecast for tonight, with lows in the 50s.
A bit warmer than normal lows in the mid 30s. Another upper system
nearing from the west will bring more chances of showers tonight.
With more instability expected, added isolated thunder to the mix for
Friday and Friday night. Despite more clouds than sun and rain
chances, high temperatures for the last day of the year will warm
into the lower 70s. Standing records of 76/78 in Huntsville/Muscle
Shoals respectively should survive. Same for New Years Day, 77/79 at
both sites, with highs forecast to soar into the low to maybe mid
70s.

In the meantime, an upper level system now moving rapidly eastward
over the northern Gulf of Alaska, and another system off of the
southern California coast, will move over the Great Basin today and
tonight, gradually forming into a rather deep trough on Fri/Sat. As
this trough moves east, it will induce the formation of a surface low
east of the central Front Range Friday. This low will deepen as it
moves eastward, reaching an area from the Ozarks to the Mid South/
Missouri Bootheel by Saturday afternoon. A strong cold front trailing
SW of this low will move across the forecast area sometime Sat
night. With high temperatures on New Years Day rising into the 70s,
along with dewpoints in the mid 60s, and the approach of this cold
front, bad things can happen.

The big worry is with this unseasonable warmth and increasing
instability and shear is a risk of strong and severe thunderstorms.
This scenario has been picked up well the past few days. However lots
can occur which will affect storm mode. Right now, an all modes
potential of severe weather is possible, from large hail, damaging
winds and tornadoes. The GFS/ECMWF/Canadian all have its surface low
tracking along/near the Ohio River on Sat, which would be favorable
for damaging winds and tornado formation. Getting this better
defined will be done in later forecasts to better determine storm
mode and timing, a strength of CAMs. In the meanwhile, we urge
residents of the Tennessee Valley to prepare for potentially
dangerous weather as we bring in the New Year, especially Sat
afternoon and night. In addition to severe weather concerns, heavy
rainfall just received, along with another 1-2 inches on Fri/Sat
could lead to additional hydrologic concerns, including flooding and
rises of area rivers and streams early next week.

The front should be barreling across the Valley during Saturday
night. A much colder change (which in parts helps fuel severe storm
formation) as a chilly air mass filters in, will cause temperatures
to tumble, down into the mid 30s to around 40 by sunrise Sunday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 355 AM CST Thu Dec 30 2021

Lingering precipitation is expected to continue Sunday morning as
cooler post-frontal air rushes into the TN Valley. The upper level
shortwave trough has shown recent indications of strengthening,
providing a little more synoptic scale lift as it overrides a
convergence axis in the lower levels. There has been a lot of
variability in model solutions with how long moisture remains in the
atmosphere. A stronger/deeper trough axis pushing through the area
is more likely to result in lingering rainfall to become a rain- snow
mix or light flurries Sunday morning and afternoon. Accumulations
are not expected at this time for our area, but these trends will be
monitored closely. What seems evident at this point is temperatures
persistently cooling on Sunday as the arctic airmass seeps southward.
High temperatures will likely be in the morning as we see
temperatures crash from the 40s and 50s down to the 20s by Sunday
night. The surface pressure gradient will be very large, resulting in
gusty northwest winds on Sunday and Sunday night. Wind chills will be
in the 20s Sunday evening and drop into the low teens Sunday night,
which will be dangerous and bitter cold air for the region.

The below average airmass remains in place early next week as highs
stay in the 40s with overnight lows in the mid 20s Monday. Flow aloft
becomes more zonal as the shortwave trough pushes east into the
Carolinas. Temperatures gradually moderate as the surface high
slides east underneath the zonal flow aloft. Look for highs to warm
back near daily averages in the low to mid 50s and overnight lows
back into the 30s to 40s by Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 547 AM CST Thu Dec 30 2021

Residual moisture from recent rainfall, and the passage of mid/upper
level clouds have resulted in pronounced fluctuations in VSBY/CIG
values at the terminals overnight. This should continue this morning,
as the moisture feed continues. Daytime heating and mixing should
help alleviate reduced CIG/VSBY as the day progresses. Variable
CIG/VSBY values this morning should become MVFR towards the early
afternoon, then VFR in the late afternoon and this evening. The
approach of another upper system will bring MVFR CIGs before daybreak
Fri. Lower end shower chances are possible late in the TAF, not
enough confidence to add them this issuance.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...30
AVIATION...RSB

For more information please visit our website at
weather.gov/huntsville.
Hazardous weather outlook, Dec 30, 4:40 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
440 AM CST Thu Dec 30 2021

ALZ001>010-016-TNZ076-096-097-310000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
440 AM CST Thu Dec 30 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Areas of fog have formed across parts of the Tennessee Valley. Some
of this fog had become locally dense, with visibilities reduced to
one quarter of a mile or less. Conditions should improve shortly
after daybreak this morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms within increasing showers return to the
forecast late Thursday night and continue through Friday night.

A strong to severe thunderstorm threat will increase Saturday into
Saturday night, as a strong cold front moves southeast across the
region. Damaging winds, large hail and a few tornadoes are possible
during this time period. In addition, multiple rounds of heavy rain
in the same areas may translate into a threat for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Dec 30, 1:33 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
133 AM CST Thu Dec 30 2021

ALZ001>010-016-TNZ076-096-097-301400-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield,
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens,
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab,
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg,
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs,
and Cowan
133 AM CST Thu Dec 30 2021

...Patchy Dense Fog possible for portions of the Tennessee
Valley...

Fog had formed across the Tennessee Valley. Some of this fog was
locally dense, with visibilities reduced to one quarter of mile or
less in isolated areas.

Motorists are urged to drive with extreme caution, as visibilities
will vary significantly given the patchy nature of the fog. Use low
beams, reduce driving speed, and allow for plenty of room between you
and other vehicles.

Stay tuned to NOAA Weather Radio, or a favorite local media outlet,
for further statements or updates from the National Weather Service
in Huntsville.
Local storm report, Dec 30, 1:57 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 AM CST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     1 SW POWELL             34.52N 85.91W
12/29/2021                   DEKALB             AL   PUBLIC

            REPORTED ROOF DAMAGE TO THE SAND MOUNTAIN
            LARGE ANIMAL CLINIC. REPORT RELAYED VIA
            SOCIAL MEDIA AND TIME ESTIMATED BASED ON
            RADAR.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 6:28 PM CSTSpecial Weather StatementHUNLawrence32 min
Dec 29, 6:36 PM CSTSpecial Weather StatementHUNMadison39 min
Dec 29, 6:57 PM CSTSpecial Weather StatementHUNMorgan48 min
Dec 29, 7:04 PM CSTRiver Flood WarningHUNJackson, Madison, Marshall6 days
Dec 29, 7:10 PM CSTSpecial Weather StatementHUNJackson50 min
Dec 29, 7:35 PM CSTSevere Thunderstorm WarningHUNCullman40 min
Dec 29, 7:58 PM CSTSpecial Weather StatementHUNMarshall32 min
Dec 29, 8:15 PM CSTSpecial Weather StatementHUNDeKalb30 min
Dec 29, 8:18 PM CSTTornado WarningHUNDeKalb, Jackson27 min
Dec 29, 9:53 PM CSTAreal Flood WarningHUNMadison112 min
Dec 30, 2:10 AM CSTAreal Flood WarningHUNMadison6 hr

Nearby

River Flood Warnings in Alabama, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.